Alert archive / Wyoming / Special Weather Statements in 2017

Special Weather Statement, NWS Riverton, WY

June 29, 2017Fremont County, Wyoming

NWS Riverton, WY issued this special weather statement at Jun 29, 2017, 12:21 PM MDT for Fremont County, Wyoming. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2017, 12:21 PM MDT (18:21 UTC)
Expired
Jun 29, 2017, 12:45 PM MDT
In force
24 min
Issued by
NWS Riverton, WY

County Fremont County, WY

The radar

The Riverton/Lander radar (KRIW), 53 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 6.4 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2017-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2017-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1906 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

294 
WWUS85 KRIW 291821
SPSRIW

Special Weather Statement
National Weather Service Riverton WY
1221 PM MDT THU JUN 29 2017
 
WYZ015>017-291845-
Wind River Basin-Upper Wind River Basin-Wind River Mountains East-
1221 PM MDT THU JUN 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT COUNTY UNTIL 1245
PM MDT...

At 1221 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bull Lake, which is 17 miles northwest of Fort Washakie, moving
southeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Bull Lake around 1230 PM MDT. 
  Winkleman Dome around 1245 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near area streams and lakes, get out of the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
10 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4316 10933 4329 10916 4314 10876 4291 10903
TIME...MOT...LOC 1821Z 311DEG 18KT 4318 10917 

$$

13

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at Jun 29, 11:04 AM MDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 29, 11:04 AM MDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1104 AM MDT Thu Jun 29 2017

.SHORT TERM...(Today through Saturday night)
Issued at 1103 AM MDT Thu Jun 29 2017

Imagery shows unsettled troughiness across much of the CONUS with an
amplified ridge ovr the EPAC adjacent to the west coast. Upstream SW
trof racing through srn Canada is now entering the PAC NW/to nrn MT
region...due to make Wyoming-fall around mid-day today. SFC across
most of WY is currently post frontal with modest high P building
over the FA. A few showers/isolated thunder still working their way
eastward...mainly across the nrn portion of WY.

After a few strong/borderline severe storms (mainly wind) were
inspired earlier Wednesday across the nrn half of WY due to a
passing upper shortwave and associated frontal passage, only a few
showers/iso storms are persisting overnight across the nrn portion
of WY early this morning...with a mini MCS trying to get established
ovr nern WY. Today's forecast period will begin post frontal with
modest high P across SFC and under weakened flow aloft over the nrn
half of the CWA. Relatively dry across the srn half of WY. However,
yet another SW trof is on its way to/across the FA by mid-day
today...this time more a winter-like system coming straight down
from the north. Frontogenesis will be also be ongoing across MT/nrn
WY in the morning before crossing through cntrl WY in the afternoon.
Increasingly cool moist conditions through the BL along and
persistent cloud cover will limit heating, CAPE, and overall
instability for most of the nrn fcst zones. Stronger storms of the
day will then be found along/just behind the front across portions
of mainly central WY where the environment can sustain ML CAPE
between 500 and 800 J/kg for a few hrs. Isolated to widely scattered
storms are expected to move across WY this area a bit slower than
the previous two days...but still pushing occasional strong wind
gusts out ahead of the thunderstorms where DCAPE south of the front
will increase to > 1000 J/kg. Small hail is also expected within
some storms...perhaps more so than the previous two days with colder
temperatures aloft and a bit more moisture. If timing of
frontogenesis and fropa remains on track, the strongest storms of
the day look to take place across Fremont/Natrona and perhaps srn
Johnson counties this afternoon. Period of significant mountain
rainfall...heavy at times...can be expected across the nrn fcst
zones as the upper flow over this area will weaken through the day,
making it hard to kick showers/iso storms off the mountains. Even if
they do...storm movement is likely to be less than 20 kts. Again,
with the upper SW trof still moving through the FA Thursday night
along with cooling temps aloft, a few showers/isolated storms will
continue through at least midnight.

Friday through Saturday night: Friday, continued nw flow aloft but
post frontal and stable/dry with modest high P and warming in place
under clearing skies little in the way of any disturbances at any
level to change this. So, little to no chance for
showers/storms...except perhaps an isolated shower over a few higher
peaks of nrn WY mid to late afternoon. Not enough for any POPs at
this time. Saturday, the warm-up begins as upper lvl ridging
overtakes the FA...bursting back into the 80s across the lower
elevations with upper 50s to upper 60s in the mountains. No
appreciable precipitation expected for most of the FA...with only
an outside chance over nw WY later Saturday.

.LONG TERM...(Sunday through Thursday)
Issued at 1103 AM MDT Thu Jun 29 2017

The long range models indicate a weak weather system moving from
west to east Sunday into Sunday night, then moving out of the
east portion of the area Monday morning. Best chance for showers
and storms will be in the west and over and near the mountains
Sunday into Sunday night. Most of the activity should end late
Sunday night. Biggest threat from the storms will be the outflow
wind gusts. The first week of July looks to be as hot as a
firecraker. Upper ridge noses its way into the Rockies with 700MB
temps warming up through the period. Moisture looks limited for
now but will have to see whether or not mid and high level
moisture rotates around the upper high into WY. For now have
isolated showers and storms over and near the mountains Monday
through Thursday. Will see how the models handle the scenario in
the coming days and adjust as needed. High temps will be in the
mid 80s to mid 90s in the basins with upper 70s to lower 80s in
the western valleys. Expect 65 to 75 in the mountains.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 1103 AM MDT Thu Jun 29 2017

Showers and thunderstorms across northern Wyoming will spread into
central Wyoming this afternoon as a cold front surges south, east of
the Divide. In wake of this front, expect breezy to windy northerly
winds with lower ceilings. Although there is the possibility of post-
frontal MVFR ceilings developing, mainly across northern/western Big
Horn Basin, and N. Johnson County, will keep prevailing ceilings
VFR. There could also be brief periods of MVFR/IFR conditions in any
convection. The convection is expected to end from northwest to
southeast in the evening with possibly some lingering activity
across Johnson/Natrona Counties after 06Z. Winds are expected to
decrease, and become variable in most areas east of the Divide
between 02Z and 06Z. Also low freezing levels could be an issue with
icing for aviation going over the mountains. Friday will be dry with
vfr conds.

Across southwest Wyoming, a drier airmass will be present with
little or no convection expected along and southwest of KBPI-40NE
RKS. However breezy westerly winds will be observed. A cold front is
expected to slide southwest/west across Sweetwater County during the
evening shifting winds to northeast/east, but remaining dry. Friday
will be dry with vfr conds and less wind.

&&

.FIRE WEATHER...
Issued AT 1103 AM MDT Thu Jun 29 2017

All fuels are currently in green-up and below critical levels for
all locations. Fire danger remains low across all mountain areas.
Fire danger low for most forecast zones today but will return to
somewhat elevated status in the afternoon across the lower
elevations east of the Divide and over portions of southern and
central WY on Saturday. The areas with elevated fire concerns
Saturday will generally coincide with low afternoon RH values. Winds
north to northwest 10 to 25 mph with gusts to 35 mph across southern
WY today...north to northwest 5 to 15 mph on Friday...and west to
southwest 5 to 15 on Friday. Today will also see another chance for
very gusty outflow winds near stronger showers/storms across central
WY...sometimes gusting as high as 50 mph or more at times. Showers
and isolated thunderstorms continue to move through northern Wyoming
early this morning. Today as another upper level disturbance and
associated cold front move briskly through WY, expect more isolated
to scattered storms...some producing heavy rainfall across northern
WY...while brief heavy rain, hail up to 3/4s of an inch and
occasional strong gusty outflow winds of 45 to 60 mph will be
possible across portions of Fremont, Natrona, and southern Johnson
counties. This recent unstable pattern will end on Friday with
warm/hot and relatively stable weather returning through at least
the weekend. Smoke dispersion will be good to excellent each
afternoon and evening.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Braun
LONG TERM...AR
AVIATION...PS
FIRE WEATHER...Braun
Hazardous weather outlook, Jun 29, 2:45 AM MDT, 9 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
245 AM MDT Thu Jun 29 2017

WYZ001>020-022>030-301100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
245 AM MDT Thu Jun 29 2017

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Today...Isolated to widely scattered thunderstorms across
northern and central Wyoming. Some storms may be strong across
portions of central Wyoming, producing wind gusts in excess of 40
mph and small hail in the afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Friday and Saturday...Isolated thunderstorms across extreme northwest.

Sunday and Sunday night...A slight chance of thunderstorms over
the region.

Monday through Wednesday...Isolated afternoon and evening
thunderstorms mainly over and near the mountains.

.SPOTTER INFORMATION STATEMENT...Please report wind damage or
gusts in excess of 50 mph and hail of penny size or larger.

In the hours before

Special weather statement, Jun 29, 11:53 AM MDT, 28 minutes before
Special Weather Statement
National Weather Service Riverton WY
1153 AM MDT THU JUN 29 2017

WYZ001-012-291830-
Yellowstone National Park-Teton and Gros Ventre Mountains-
1153 AM MDT THU JUN 29 2017

...SPECIAL WEATHER STATEMENT...

At 1152 AM MDT, Doppler radar was tracking a strong thunderstorm near
South Entrance, moving east at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Mariposa Lake around 1220 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near area lakes or streams, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4408 11066 4409 11067 4423 11060 4418 11006
      4388 11019 4406 11068
TIME...MOT...LOC 1752Z 289DEG 26KT 4412 11055

13
Special weather statement, Jun 29, 12:08 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Riverton WY
1208 PM MDT THU JUN 29 2017

WYZ001-012-013-291845-
Yellowstone National Park-Jackson Hole-Teton and Gros Ventre
Mountains-
1208 PM MDT THU JUN 29 2017

...SPECIAL WEATHER STATEMENT...

At 1208 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Gibson Meadows, which is 8 miles west of South
Entrance, moving east at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  South Entrance around 1240 PM MDT.

Other locations impacted by this storm include Phantum Campsite,
Flagg Ranch Village and Lizard Creek Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near area streams or lakes, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4406 11094 4423 11092 4425 11052 4396 11056
TIME...MOT...LOC 1808Z 275DEG 14KT 4414 11083

13
Special weather statement, Jun 29, 12:12 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Riverton WY
1212 PM MDT THU JUN 29 2017

WYZ012-013-291845-
Jackson Hole-Teton and Gros Ventre Mountains-
1212 PM MDT THU JUN 29 2017

...SPECIAL WEATHER STATEMENT...

At 1211 PM MDT, Doppler radar was tracking a strong thunderstorm over
Jackson, moving east at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near area lakes or streams, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4363 11077 4362 11040 4329 11051 4329 11057
      4340 11086
TIME...MOT...LOC 1811Z 289DEG 12KT 4347 11072

13
Special weather statement, Jun 29, 12:14 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Riverton WY
1214 PM MDT THU JUN 29 2017

WYZ007-017-291845-
Owl Creek and Bridger Mountains-Wind River Basin-
1214 PM MDT THU JUN 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HOT SPRINGS AND
CENTRAL FREMONT COUNTIES UNTIL 1245 PM MDT...

At 1214 PM MDT, Doppler radar was tracking a strong thunderstorm near
Maverik Spring Dome Field, which is 21 miles northwest of Pavillion,
moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Hot
Springs and central Fremont Counties.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4371 10862 4370 10858 4368 10855 4342 10853
      4343 10895 4357 10897 4356 10894 4357 10894
      4358 10897 4360 10898 4359 10894 4359 10892
      4363 10893 4366 10888 4369 10892 4373 10863
TIME...MOT...LOC 1814Z 263DEG 16KT 4353 10887

13
Special weather statement, Jun 29, 12:19 PM MDT, 2 minutes before
Special Weather Statement
National Weather Service Riverton WY
1219 PM MDT THU JUN 29 2017

WYZ015-016-291845-
Upper Wind River Basin-Wind River Mountains East-
1219 PM MDT THU JUN 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FREMONT COUNTY UNTIL
1245 PM MDT...

At 1218 PM MDT, Doppler radar was tracking a strong thunderstorm over
Dubois, moving southeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Torrey Lake around 1245 PM MDT.

Other locations impacted by this storm include Dubois Municipal
Airport, Antelope Hills Golf Course and Longhorn Ranch Lodge And Rv
Resort.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near area streams or lakes, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4352 10983 4364 10965 4351 10929 4327 10961
TIME...MOT...LOC 1818Z 317DEG 14KT 4353 10968

13
Special weather statement, Jun 29, 12:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Riverton WY
1221 PM MDT THU JUN 29 2017

WYZ015>017-291845-
Wind River Basin-Upper Wind River Basin-Wind River Mountains East-
1221 PM MDT THU JUN 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT COUNTY UNTIL 1245
PM MDT...

At 1221 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bull Lake, which is 17 miles northwest of Fort Washakie, moving
southeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Bull Lake around 1230 PM MDT.
  Winkleman Dome around 1245 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near area streams and lakes, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4316 10933 4329 10916 4314 10876 4291 10903
TIME...MOT...LOC 1821Z 311DEG 18KT 4318 10917

13

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:37 PM MDTSpecial Weather StatementRIWFremont38 min
Jun 28, 7:45 PM MDTSevere Thunderstorm WarningRIWFremont34 min
Jun 28, 8:00 PM MDTSpecial Weather StatementRIWHot Springs45 min
Jun 29, 11:14 AM MDTSpecial Weather StatementRIWTeton31 min
Jun 29, 11:21 AM MDTSpecial Weather StatementRIW24 min
Jun 29, 11:27 AM MDTSpecial Weather StatementRIWTeton33 min
Jun 29, 11:37 AM MDTSpecial Weather StatementRIWTeton23 min
Jun 29, 11:40 AM MDTSpecial Weather StatementRIWTeton35 min
Jun 29, 11:53 AM MDTSpecial Weather StatementRIWTeton37 min
Jun 29, 12:08 PM MDTSpecial Weather StatementRIWTeton37 min
Jun 29, 12:12 PM MDTSpecial Weather StatementRIW33 min
Jun 29, 12:14 PM MDTSpecial Weather StatementRIWHot Springs31 min
Jun 29, 12:19 PM MDTSpecial Weather StatementRIW26 min
Jun 29, 12:36 PM MDTSpecial Weather StatementRIWJohnson24 min
Jun 29, 12:46 PM MDTSpecial Weather StatementRIWHot Springs29 min
Jun 29, 12:48 PM MDTSpecial Weather StatementRIWFremont27 min
Jun 29, 1:02 PM MDTSpecial Weather StatementRIWJohnson28 min
Jun 29, 1:04 PM MDTSpecial Weather StatementRIW26 min
Jun 29, 1:17 PM MDTSevere Thunderstorm WarningRIWFremont43 min
Jun 29, 1:20 PM MDTSpecial Weather StatementRIWFremont25 min
Jun 29, 1:35 PM MDTSpecial Weather StatementRIW25 min
Jun 29, 1:43 PM MDTSpecial Weather StatementRIWWashakie32 min
Jun 29, 1:47 PM MDTSpecial Weather StatementRIWHot Springs28 min
Jun 29, 2:02 PM MDTSevere Thunderstorm WarningRIWFremont43 min
Jun 29, 2:20 PM MDTSpecial Weather StatementRIW25 min
Jun 29, 2:37 PM MDTSpecial Weather StatementRIWNatrona23 min
Jun 29, 2:39 PM MDTSpecial Weather StatementRIWFremont36 min
Jun 29, 2:48 PM MDTSpecial Weather StatementRIWFremont27 min
Jun 29, 3:13 PM MDTSpecial Weather StatementRIWFremont32 min
Jun 29, 3:16 PM MDTSpecial Weather StatementRIW29 min
Jun 29, 3:29 PM MDTSpecial Weather StatementRIWNatrona31 min
Jun 29, 4:45 PM MDTSpecial Weather StatementRIWPark30 min
Jun 29, 5:41 PM MDTSpecial Weather StatementRIWBig Horn34 min

Nearby

Special Weather Statements in Wyoming, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.